Healthline Blogs

Medicine for the Outdoors
Medicine for the Outdoors

Dr. Paul Auerbach is the world's leading outdoor health expert. His blog offers tips on outdoor safety and advice on how to handle wilderness emergencies.

See all posts »

Muscle Soreness and Statin Drugs

TEXT SIZE: A A A
Outdoor adventurers often exercise vigorously. So, it's pretty common to have post-exercise muscle soreness. For weekend warriors, who aren't conditioned to hike, trek, bike, climb, ski, or dive, it can mean extreme stiffness and sore arms and legs on Monday morning.

These days, increasing numbers of persons are taking "statin" (3-hydroxy-3-methylglutaryl coenzyme A reductase inhibitor) drugs to control the level of certain lipids in their blood, and reduce the risk for cardiovascular disease (e.g., heart attacks and strokes). Perhaps the most common side effect (in up to 5% of persons) of these drugs is myalgia, which is pain or soreness in muscles, usually noted in the arms and legs. Certain statins, such as fluvastatin, are less commonly associated with this problem.

Because myalgia as a side effect of taking statins may be accompanied by muscle inflammation or tissue damage, it is important to make the diagnosis, and therefore, to be able to differentiate between muscle soreness from exertion (not related to drug effect) and muscle soreness from medication side effect. If one has recently (within two weeks) started taking a statin drug and is stricken with muscle soreness, it cannot automatically be attributed to exercise or exertion. One way to differentiate is to wait a couple of days while avoiding muscle exertion, and see if the soreness disappears. If you return to a normal pain-free state during this time period, the soreness is likely due to your exertion. However, if the soreness persists, you may have more going on - namely, a side effect from your statin medication. In that case, you need to contact your physician, who may decide that you need a physical examination and/or a blood test(s).

In a recent paper entitled "Toward "pain-free" statin prescribing: clinical algorithm for diagnosis and management of myalgia," the author, Dr. Terry Jacobson, described how medical professionals should, among other activities, monitor creatine kinase (a "breakdown product" created by muscle inflammation or injury) in the bloodstream as a measure of muscle toxicity and approach to statin prescribing. For persons interested in reading the original article, the reference is Mayo Clinic Proceedings 2008 June; 83(6):687-700.

Many health care professionals recommend that persons who take statins also take coenzyme Q10 supplements, on the rationale that myalgia may be in part related to inhibition by statins of endogenous synthesis of this coenzyme, which is felt to be important for energy production in muscle tissue. Its reputed clinical beneficial effect is mostly reduction in muscle soreness. The scientific evidence is sketchy, but there is anecdotal support for its use. For instance, in some circumstances, it is felt to allow a person to continue to take a statin drug, when he or she might otherwise be unable to do so because of the side effect of myalgia. Clearly more studies need to be done. To my knowledge, coenzyme Q10 has never been shown to diminish muscle soreness due to exercise or physical strain. However, this might also be amenable to study.

Preview the 17th Annual WMS Winter Meeting, "Wilderness & Mountain Medicine," which will be held at The Canyons in Park City, Utah, February 20-25, 2009.

Tags: , , , , ,
  • 1
Was this article helpful? Yes No
Advertisement

About the Author

Dr. Paul S. Auerbach is the world’s leading authority on wilderness medicine.

Advertisement